The Case of the Slow-to-Manifest Side Effects
Mary, age 60, has been diagnosed with stage IIB ovarian cancer. Because she has a strong family history of various cancers, Mary is tested for Lynch syndrome, also known as hereditary nonpolyposis colorectal cancer (HNPCC).
Her test is positive, and she is told she is at increased risk for developing cancers associated with HNPCC: ovarian, breast, prostate, kidney, endometrial, pancreatic, prostate, and liver.
Manage Oncologic Emergencies With Multiple Myeloma
As new therapies come to market, patients with multiple myeloma have more treatment options that are improving outcomes and extending overall survival. However, the most effective options involve multidrug combinations and continuous maintenance therapy, which can result in cumulative toxicities and the potential for oncologic emergencies.
Learn the Nursing Considerations for Cytokine Release Syndrome
Chimeric antigen receptor (CAR) T-cell therapy for relapsed or chemotherapy-resistant acute lymphoblastic leukemia (ALL), chronic lymphocytic leukemia, and B-cell lymphomas is becoming more common. The benefit to patients is significant: durable remission and increased comfort are two major advantages. However, severe toxicities are associated with CAR T-cell therapy that must be considered. As with any treatment modality, the best approach to management for an advanced practice oncology nurse is to fully understand those toxicities and be prepared to provide intensive supportive care.
Financial Toxicity and Its Burden on Cancer Care
The cost of health care in the United States has been the source of debate for years. Questions range from the extent of Medicare and a Medicaid coverage, how—or if—the government should regulate drug prices, who deserves coverage, and how Institutions collect payments from insurance companies. But often, one important aspect is missing from the numerous conversations on health care, treatments, and financial reimbursements: the patients.
FDA Approves Rolapitant IV for CINV
On October 25, 2017, the U.S. Food and Drug Administration (FDA) approved the use of rolapitant (Varubi®) IV in combination with other antiemetic agents for adults experiencing delayed chemotherapy therapy-induced nausea and vomiting (CINV). Rolapitant through oral administration had been approved through the FDA in September 2015. The new IV administration route is expected to offer the same results at a lower cost to patients with CINV.
September Is Sepsis Awareness Month
As September winds down, ONS, a partner in the Centers for Disease Control and Prevention’s (CDC’s) and American Nurses Association’s Nursing Infection Control Education Network, is raising awareness of Sepsis Awareness Month by highlighting resources and strategies for oncology nurses who are deeply rooted in preventing and treating sepsis in patients with cancer.
The Case of the Anxiety Answer
Kris is a 46-year-old newly diagnosed with stage III cervical cancer. She is an avid runner and vegetarian, and she believes strongly in taking care of herself. “I never thought I would get cancer,” she says. “I thought I did everything I could to avoid this.”
How Safe and Effective Is Scalp Cooling for Chemotherapy-Induced Alopecia?
Chemotherapy-induced alopecia has been reported by 77% of patients as the most-feared side effect of cancer treatment. In fact, as many as 10% of women say they would consider refusing chemotherapy or choosing a less effective treatment to avoid losing their hair.
Managing VTE in Patients With Cancer
Venous thromboembolism (VTE) is a potentially life-threatening event characterized by clots that form in the veins, and it is the second-leading cause of death for patients diagnosed with cancer. VTE affects up to 10% of the cancer population, making it essential for oncology providers to understand the associated risk factors and preventative measures. In addition, prompt recognition and treatment for VTE becomes crucial to patient care.
Palonosetron HCL Is a Preferred Treatment for Moderately Emetogenic Chemotherapies
Chemotherapy-induced nausea and vomiting (CINV) is an adverse event (AE) associated with cancer therapies that healthcare providers often underestimate. CINV can interfere with treatment compliance and adherence, and patients who experienced CINV in the first cycle of chemotherapy are almost four times more likely to experience it during subsequent treatment cycles.
The Case of the Immunotherapy Inquiry
Jay is a 62-year-old man with newly diagnosed, stage IIIA (T3, N1), unresectable, non-small cell lung cancer (NSCLC) that tested negative for ALK, EGFR, and KRAS mutations. Additionally, PD-L1 (programed death receptor ligand) expression was less than 30%. Jay is symptomatic with a persistent cough, unintentional weight loss, and fatigue.